Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Springfield, MO

March 29, 2004Barton County, Missouri; Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Mar 29, 2004, 3:10 PM CST for Barton County, Missouri; Crawford County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2004, 3:10 PM CST (21:10 UTC)
Expired
Mar 29, 2004, 4:00 PM CST
In force
50 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Crawford County, KS, Barton County, MO

The radar

The Springfield radar (KSGF), 113 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WUUS53 KSGF 292110
SVRSGF
KSC037-MOC011-292200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CST MON MAR 29 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI.
  CRAWFORD COUNTY IN SOUTHEAST KANSAS.

* UNTIL 400 PM CST.

* AT 306 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FRONTENAC...OR ABOUT NEAR
  PITTSBURG...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MINDENMINES BY 315 PM CST.

THE TOWNS OF YALE...LONE OAK...CHICOPEE...NASHVILLE...OAKTON AND
BOSTON ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3748 9477 3733 9494 3735 9411 3766 9462

$$

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:45 PM CST, 25 minutes earlier.

Area forecast discussion, Mar 29, 2:45 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CST MON MAR 29 2004

.DISCUSSION...
THREE DISTINCT SHORTWAVES AND ASSOCIATED LINES OF CONVECTION WERE
SWINGING AROUND THE BASE OF A DEEPENING UPPER TROUGH ACROSS THE
CENTRAL U.S.  THE FIRST BAND OF CONVECTION HAD EXITED SOUTH CENTRAL
MISSOURI THIS AFTERNOON BUT ANOTHER MORE INTENSE LINE OF STORMS WAS
PUSHING EAST ACROSS THE KANSAS BORDER. THE STORMS WERE FIRING IN
RESPONSE TO STEEP LAPSE RATES AND MODERATE INSTABILITY INDUCED BY
THE MID-UPPER LEVEL COLD POOL.  A RELATIVELY LOW FREEZING LEVEL WAS
AIDING HAIL DEVELOPMENT SEVERAL OF THE STORMS.

THE UPPER TROUGH WILL CONTINUE TO DEEPEN AND EVENTUALLY CUTOFF OVER
THE RESULTING IN BELOW NORMAL TEMPERATURES THE REMAINDER OF THE
WEEK. SCATTERED SHOWERS WILL LIKELY DEVELOP AGAIN TUESDAY AFTERNOON
AS ANOTHER SHORTWAVE SLIDES INTO THE AREA. LAPSE RATES WILL NOT BE
AS STEEP AND EXPECT ANY THUNDER TO BE ISOLATED.  LOW LEVEL COLD AIR
ADVECTION WILL INCREASE TUESDAY WITH 850 MB TEMPERATURES DROPPING
BELOW ZERO. EXPECT STRATUS TO BECOME WIDESPREAD DURING THE AFTERNOON
WITH TEMPERATURES STRUGGLING TO REACH THE UPPER 40S TO LOWER 50S.

THE UNSEASONABLY COLD AIRMASS WILL LINGER THROUGH THURSDAY AS A
BLOCKING PATTERN SETS UP. HIGH TEMPERATURES WILL BE SOME 10 TO 15
DEGREES BELOW NORMAL.  SOME CONCERN OF FREEZING TEMPERATURES TUESDAY
NIGHT BUT STRATUS COULD BE AN INHIBITING FACTOR. WILL KEEP
TEMPERATURES NEAR FREEZING BUT MAY NEED TO INCREASE THEM IN LATER
FORECAST IF CLOUD COVERAGE BECOMES MORE DEFINITE.

A WARMING TREND WILL RETURN LATE IN THE WEEK.

&&

.AVIATION...
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT CAN BE EXPECTED
THROUGH THE AFTERNOON. ALTHOUGH PREVAILING CONDITIONS WILL BE
IFR...MVFR CEILINGS AND VISIBILITIES WILL LIKELY OCCUR IN THE
SHOWERS. THE HEAVIER RAINFALL MAY LOWER VISIBILITIES INTO THE 3
TO 5 MILE RANGE.  CEILINGS WILL MAINLY RANGE IN THE 4000 TO 6000
FOOT RANGE BUT LOWER TO NEAR 3000 FEET IN THE SHOWERS. THE COVERAGE
OF SHOWERS WILL DECREASE LATER TONIGHT.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Mar 29, 1:00 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST MON MAR 29 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CST MON MAR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH PEA TO PENNY SIZE
  HAIL...AND CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON AND
  EVENING.

  DISCUSSION:

  INSTABILITY WILL INCREASE THIS AFTERNOON AS A COLD CORE UPPER
  LEVEL LOW PRESSURE SYSTEM MOVES INTO THE AREA.  SCATTERED THUNDERSTORMS
  WILL INCREASE IN COVERAGE AS AFTERNOON TEMPERATURES CLIMB INTO THE
  UPPER 50S TO LOWER 60S. HAIL WILL BE THE PRIMARY SEVERE WEATHER
  HAZARD DUE TO A RELATIVELY LOW FREEZING LEVEL IN THE LOWER
  ATMOSPHERE. THE COVERAGE OF STORMS WILL DECREASE LATER THIS
  EVENING WITH THE LOSS OF DAYTIME HEATING AND DECREASED INSTABILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

  TEMPERATURES MAY DROP BELOW FREEZING FOR A FEW HOURS EARLY
  WEDNESDAY MORNING. ALTHOUGH THE POTENTIAL FOR A HARD FREEZE
  REMAINS UNCERTAIN...THOSE WITH AGRICULTURAL INTERESTS SHOULD BE
  PREPARED TO TAKE THE NECESSARY STEPS TO PROTECT THE OUTDOOR
  VEGETATION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.  HOWEVER
  SOME STORMS MAY APPROACH SEVERE LIMITS WITH HAIL APPROACHING PENNY
  SIZE.  PLEASE RELAY YOUR HAIL REPORTS TO THE NATIONAL WEATHER SERVICE
  SPRINGFIELD.
&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Mar 29, 2:34 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 PM CST MON MAR 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             (JLN)JOPLIN MUNI ARPT   37.15N 94.50W
03/29/2004  0.75 INCH        JASPER             MO   CO-OP OBSERVER
Local storm report, Mar 29, 2:44 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 PM CST MON MAR 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             CARL JUNCTION           37.18N 94.57W
03/29/2004  0.75 INCH        JASPER             MO   PUBLIC
Local storm report, Mar 29, 2:56 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CST MON MAR 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             NEOSHO                  36.87N 94.37W
03/29/2004  0.75 INCH        NEWTON             MO   PUBLIC

0240 PM     HAIL             SENECA                  36.85N 94.60W
03/29/2004  1.75 INCH        NEWTON             MO   LAW ENFORCEMENT

            WET SOFT HAIL
Local storm report, Mar 29, 3:04 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CST MON MAR 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             3 N NEVADA              37.87N 94.37W
03/29/2004  0.75 INCH        VERNON             MO   PUBLIC
Local storm report, Mar 29, 3:06 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CST MON MAR 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             LOCKWOOD                37.38N 93.97W
03/29/2004  0.75 INCH        DADE               MO   PUBLIC
Local storm report, Mar 29, 3:08 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 PM CST MON MAR 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             GIRARD                  37.50N 94.85W
03/29/2004  0.75 INCH        CRAWFORD           KS   LAW ENFORCEMENT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 2:06 PM CSTSevere Thunderstorm WarningSGFVernon39 min
Mar 29, 2:14 PM CSTSevere Thunderstorm WarningSGFJasper46 min
Mar 29, 2:29 PM CSTSevere Thunderstorm WarningSGFNewton46 min
Mar 29, 2:48 PM CSTSevere Thunderstorm WarningSGFVernon42 min
Mar 29, 3:01 PM CSTSevere Thunderstorm WarningSGFDade59 min
Mar 29, 3:12 PM CSTSevere Thunderstorm WarningSGFLawrence63 min
Mar 29, 3:30 PM CSTSevere Thunderstorm WarningSGFBarry45 min
Mar 29, 3:34 PM CSTSevere Thunderstorm WarningSGFChristian, Stone56 min
Mar 29, 3:39 PM CSTSevere Thunderstorm WarningSGFGreene66 min
Mar 29, 3:40 PM CSTSevere Thunderstorm WarningSGFHickory, Polk50 min
Mar 29, 4:07 PM CSTSevere Thunderstorm WarningSGFDallas38 min
Mar 29, 4:15 PM CSTSevere Thunderstorm WarningSGFTaney45 min
Mar 29, 4:18 PM CSTSevere Thunderstorm WarningSGFWebster57 min
Mar 29, 4:25 PM CSTSevere Thunderstorm WarningSGFHowell65 min
Mar 29, 4:27 PM CSTSevere Thunderstorm WarningSGFOzark63 min
Mar 29, 4:43 PM CSTSevere Thunderstorm WarningSGFLaclede62 min
Mar 29, 4:59 PM CSTSevere Thunderstorm WarningSGFWright61 min
Mar 29, 5:32 PM CSTSevere Thunderstorm WarningSGFTexas58 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.